New York, 2015

Damaging Wind in New York, July 7, 2015

July 7, 2015 · NWS BGM · 1 event in 1 county or zone

A shortwave aloft moved east across the Great Lakes Region Tuesday afternoon, then lifted north into southern Quebec Wednesday morning. This system forced a cold front across central New York late Tuesday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A shortwave aloft moved east across the Great Lakes Region Tuesday afternoon, then lifted north into southern Quebec Wednesday morning. This system forced a cold front across central New York late Tuesday night. A line of showers and thunderstorms developed along the front as it propagated east. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 6:50 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 7, 6:50 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
750 PM EDT TUE JUL 7 2015

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH OVERNIGHT INTO WEDNESDAY MORNING
WITH WIDESPREAD SHOWERS AND A CHANCE OF THUNDERSTORMS. ANOTHER
SYSTEM WILL POSSIBLY BRING SOME SHOWERS AND THUNDER
THURSDAY...FOLLOWED BY DRY WEATHER FRIDAY THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
5 PM UPDATE...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WELL AHEAD
OF THE SFC COLD FRONT IN WESTERN NY. THIS ACTIVITY WILL START
MOVING INTO THE FINGER LAKES AND CENTRAL SOUTHERN TIER BY 6-7 PM.
ADJUSTED POPS TO BRING ACTIVITY IN SOONER ACROSS THE WRN CWA.

PREVIOUS DISC...
SHOWERS ASSOCIATED WITH AN UPPER WAVE LIFTING NORTHEAST ACROSS
EASTERN PA HAVE ORGANIZED INTO A BROKEN CONVECTIVE LINE OVER THE
HUDSON VALLEY AND CATSKILLS BUT THIS ACTIVITY WILL MOVE QUICKLY
EAST OF OUR AREA BY LATE THIS AFTERNOON. ANOTHER SMALL CLUSTER OF
SHOWERS AND STORMS OVER NORTHERN CHENANGO COUNTY WILL MOVE EAST-
NORTHEAST TOWARD THE MOHAWK VALLEY LATE THIS AFTERNOON. A
COMPLETELY RAINFREE PERIOD OF WEATHER CAN BE EXPECTED ACROSS THE
AREA EARLY THIS EVENING... THEN A COLD FRONT WILL APPROACH FROM
THE WEST LATE THIS EVENING SPREADING SHOWERS ACROSS THE FINGER
LAKES BEFORE MIDNIGHT.

INSTABILITY AHEAD OF THE FRONT WILL BE LIMITED WITH MLCAPE VALUES
GENERALLY BELOW 500 J/KG. HOWEVER LOW-LEVEL WINDS ARE FORECAST TO
INCREASE AHEAD OF THE FRONT TO 30 TO 40 KTS AT 850 MB BY LATE THIS
EVENING. SOME GUSTY WINDS MAY ACCOMPANY THE FRONT AS SHOWERS WITH
EMBEDDED THUNDER MAY TRY TO ORGANIZE BRIEFLY INTO SOME BROKEN LINE
SEGMENTS... HOWEVER THE LACK OF INSTABILITY SHOULD KEEP THIS FROM
BEING AN ORGANIZED WIDESPREAD SEVERE EVENT. A BIGGER THREAT THAN
WIND MAY BE FOR LOCALIZED HEAVY DOWNPOURS WITH THE FRONTAL PASSAGE AS
PWAT VALUES ARE FORECAST TO INCREASE TO NEAR OR JUST OVER 2.0
INCHES ACROSS CENTRAL NY ALONG THE FRONT OVERNIGHT. SHOWERS AND
STORMS SHOULD TEND TO WEAKEN AFTER MIDNIGHT AS THE LINE PROGRESSES
EASTWARD TOWARD THE I-81 CORRIDOR AS INSTABILITY BECOMES
INCREASINGLY LIMITED.

MODELS HAVE GENERALLY TRENDED FASTER AND FARTHER SOUTH WITH THE
FRONT BY EARLY WEDNESDAY AND EXPECT THE RAIN THREAT TO BE ENDING
LATE TONIGHT IN CENTRAL NY. A FEW SHOWERS MAY LINGER EARLY
WEDNESDAY OVER NORTHEAST PA BUT EVEN THAT AREA SHOULD BE MAINLY
DRY BY WEDNESDAY AFTERNOON. WEDNESDAY NIGHT WILL BE DRY AND MILD
WITH A SMALL RIDGE OF HIGH PRESSURE COVERING THE AREA AHEAD OF THE
NEXT SYSTEM ON THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
FAIRLY ZONAL FLOW ACROSS THE REGION FOR THURSDAY WITH FAST MOVING
WAVE WORKING ACROSS SOUTHERN NEW ENGLAND STATES...POSSIBLE THAT
THE FAR NORTHERN PORTIONS OF CENTRAL NY SEE LITTLE TO NOTHING FROM
THIS SYSTEM IF MODEL TRENDS HOLD...THOUGH ALONG THE NY/PA BORDER
AND SOUTH CULD SEE HEAVY RAINFALL AT TIMES WITH SIGNIFICANT PWATS
NEARING 1.8-1.9 INCHES AND FAIRLY DECENT DEEP CLOUD LAYER NEARING
OR ABV 13K FT. DECENT MODEL AGREEMENT ALLOWS FOR STRONG FORECAST
CONFIDENCE FOR THE PERIOD...THOUGH THE EURO WAS SLIGHTLY FURTHER
NORTH WITH THE HEAVIER PRECIP THURSDAY...NAM AND GFS RUNNING IT
ALONG AND JUST SOUTH OF THE NY/PA BORDER.
SYSTEM WILL PUSH EAST THURSDAY NIGHT WITH DECREASING CHC OF
PRECIP THROUGH THE EVENING/OVERNIGHT. NW FLOW DEVELOPS BEHIND THE
SYSTEM AND DRIES THE REGION AS WEAK SFC HIGH TAKES HOLD. DECENT
AMOUNT OF SUNSHINE POSSIBLE FRIDAY...TEMPS WILL BE SLIGHTLY BELOW
SEASONAL LEVELS THURSDAY AND WARM TO SEASONAL LEVELS FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
RIDGING WITH THE WEAK SFC HIGH OVER THE REGION TO START THE PERIOD
WILL KEEP THE AREA DRY...TEMPS WILL PUSH TO SLIGHTLY ABV NORMAL
ACROSS THE REGION.STRONG MODEL AGREEMENT HERE...BUT IT STARTS TO
DECREASE RAPIDLY ON SUNDAY INTO EARLY NEXT WEEK AS THE MODELS ARE
NOT HANDLING THE WAVES THAT WILL ROUND THE LARGE RIDGE THAT WILL
RETRO CENTERED AROUND THE SOUTHERN PLAINS NEARING THE FOUR
CORNERS REGION. LONGWAVE PATTERN NOT OUT OF AGREEMENT AS WE WILL
START TO DIG A TROUGH ACROSS THE NORTHEAST...BUT THOSE FINER
DETAILS MAY NOT BE DEFINABLE FOR A FEW DAYS...GFS TRYING TO DIG
OUT A CUTOFF LOW WITH A REALLY WET WEEK SETTING UP...THE EURO
KEEPING A MUCH DRIER NW FLOW. KEPT LOW CHC POPS THROUGH THE END
PORTIONS OF THE PERIOD. SOMETHING TO WATCH AS THE WETTER SCENARIO
THAT THE 12Z GFS SHOWS COULD CREATE FLOODING CONCERNS IF
REALIZED...IT HAS HELD THIS SOLUTION FOR TWO DAYS...BUT STILL LOTS
OF TIME FOR IT TO ADJUST ITS SOLUTION AS WE NEAR THE WEEKEND AND
THE WAVES ALONG THE RIDGE ARE BETTER SAMPLED AND INITIALIZED.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
730 PM UPDATE...

A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO CENTRAL NY. AT
TIMES MVFR CONDITIONS IN HEAVIER RAIN THROUGH 5Z. SOME STEADIER
LIGHT SHOWERS AFTER THAT WITH MVFR CIGS AND MAYBE VSBYS JUST AHEAD
OF COLD FRONT. WITH COLD FRONT CIGS DROP FURTHER TO FUEL
ALTERNATES ALL AND IFR AT BGM/ITH 9 TO 13Z. QUICK IMPROVEMENT WED
MORNING TO VFR AND SCT CLOUDS.

AVP WILL STAY VFR THE LONGEST. RAIN SHOWERS NOT UNTIL AT LEAST 6Z
THEN MVFR CIGS AROUND 12Z. WITH THE COLD FRONT STALLED IN SRN PA
CIGS REMAIN BUT IMPROVE TO VFR 14Z.

S TO SW WINDS AT 5 TO 10 KTS THIS EVE SHIFT TO W AT 5 KTS THEN NW
LATE TONIGHT. WED NW WINDS AT 5 TO 10 KTS.

.OUTLOOK...

WED NGT...POSSIBLE EARLY MORNING LOW CLOUDS/FOG LATE.

THU THROUGH THU NIGHT...RESTRICTIONS POSSIBLE IN SCT
SHRA/TSRA...AND POSSIBLE EARLY MORNING LOW CLOUDS-FOG.

FRI THROUGH SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...MSE/RRM
SHORT TERM...ABS
LONG TERM...ABS/DJP
AVIATION...TAC
Hazardous weather outlook, Jul 7, 2:36 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 PM EDT TUE JUL 7 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
336 PM EDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A MOIST COLD FRONT WILL MOVE INTO THE REGION TONIGHT WITH SHOWERS
AND EMBEDDED THUNDERSTORMS CONTINUING THROUGH THE OVERNIGHT HOURS.
GUSTY WINDS WILL BE POSSIBLE IN THE THUNDERSTORMS. WIDESPREAD
PROBLEMS ARE NOT EXPECTED...BUT LOCALIZED EXCESSIVE RAINFALL IS
POSSIBLE WHICH COULD CAUSE QUICK RISES IN CREEKS...AND MINOR
FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A QUICK MOVING SYSTEM THURSDAY WILL POTENTIALLY BRING HEAVY
RAINFALL ACROSS THE SOUTHERN TIER AND INTO NORTHEAST PA WHICH
COULD CREATE QUICK RISES IN CREEKS AND STREAMS...AND MINOR
FLOODING IN POOR DRAINAGE AREAS. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ABS

In the hours before

Special weather statement, Jul 7, 5:07 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
607 PM EDT TUE JUL 7 2015

NYZ015-016-022-072300-
SENECA NY-YATES NY-STEUBEN NY-
607 PM EDT TUE JUL 7 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN AND WESTERN
YATES COUNTIES  ...

* AT 604 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM GENESEO TO NEAR
  ROULETTE...AND MOVING EAST AT 40 MPH.

* WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS, WHICH
  COULD BRING DOWN LARGE TREE LIMBS.

* THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF STEUBEN AND
  WESTERN YATES COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO POOR DRAINAGE AND URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4276 7731 4277 7702 4290 7696
      4301 7697 4302 7691 4200 7732 4200 7775
TIME...MOT...LOC 2204Z 250DEG 35KT 4280 7780 4175 7822

RRM

The radar

The Ft Drum radar (KTYX), 84 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
July 7, 7:25 PM EST to 7:35 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
43.110, -76.210

A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a tree being knocked over in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592665.